Maine, 2018Flood in Maine, April 26 to 28, 2018
April 26 to 28, 2018 · NWS CAR · 1 event in 1 county or zone
An above average seasonal snowpack and cold start to April which delayed snow melt contributed to an above average late April snowpack across the region. 00 inches of rain to northern Maine from the 25th into the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An above average seasonal snowpack and cold start to April which delayed snow melt contributed to an above average late April snowpack across the region. Several lows crossing the region brought 1.00 to 2.00 inches of rain to northern Maine from the 25th into the 27th. At the same time...warm temperatures supported a rapid snowmelt which released several inches of additional water from the snowpack. With the ground already nearly saturated...runoff rapidly entered rivers and streams leading to rising water levels. Rivers and streams began to overflow their banks during the 26th. Numerous roads were flooded to varying depths and closed across Aroostook county. Some roads were able to re-open once the flooding subsided later on the 27th into the 28th. However...the flooding did damage culverts and bridges on some roads. Numerous logging roads were also washed out or damaged to varying degrees across the North Maine Woods with this event. Monetary damages with this event are unknown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 26, 5:25 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 26, 5:25 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
625 AM EDT Thu Apr 26 2018
.SYNOPSIS...
Low pressure will track west of our area today. The low will
continue north into Eastern Canada tonight as high pressure
returns. Another low will approach on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update 6:20 AM: Have adjusted the wind, temperature, and dew
point based on latest observations. No other changes.
Low pressure will move across the western portion of the State
during the day today. The rain will continue this morning the
become lighter across the south by this afternoon. Heaviest rain
this afternoon will be mostly across the northwestern areas. The
low pressure system will move to the north of the region this
evening and as it does so the rain is expected to end in all
areas by later this evening. Have used a 50/50 blend of the Nam
and Gfs to initialize the pops and QPF. High pressure is
expected to build to the south of New England late tonight and
this may bring partial clearing to southern areas lat tonight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
CWA wl get a brief reprieve fm s/wvs on Fri as sw flow aloft and vry
brief sfc ridge axis crests ovr the area in the aftn. Hwvr another
wv wl ride north fm the mid-Atlantic states with showers mvg back
into the region late in the aftn as upglide increases. High clds wl
be spilling into the area shortly aft daybreak but with srly flow
drawing in warmer air expect that highs wl top out in the 60s acrs
the state with the exception of the coast as onshore flow keeps
temps in the 50s.
Showers expected Fri night and into Sat mrng. Rainfall totals
expected to be much lighter than what is occurring this mrng with
total rainfall amnts ranging fm 1/2 inch acrs Downeast to around 1/3
inch ovr the north. Unfortunately this wl lkly exacerbate ongoing
flooding issues, thus wl keep flood watch going acrs the north as
significant snowmelt combined with addn'l rainfall wl only prime the
pump, so to speak.
Temps thru the end of the pd wl continue to run abv normal with mins
in the 40s Sat mrng and highs once again climbing twd 60F on
Sat.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term begins with upr lvl low hanging back to the west bfr
drifting out of the area Mon night. This keeps the chc for scattered
showers, and relatively cool temps, in the fcst into the early half
of the week. As the low drifts into the Atlantic Mon evng an upr lvl
ridge wl begin building into the east. This wl feature temps well
abv normal twd the end of the week. Temps aloft expected to be 1-2
SD abv normal under 570dm ridge. Main storm track wl be displaced to
our north thru at least the middle half of the week.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Expect IFR conditions today and tonight in the
north. In KBGR and KBHB expect IFR/MVFR conditions today and VFR
conditions late tonight.
SHORT TERM: VFR expected on Fri and Fri evening, diminishing to
MVFR late Fri night and possibly IFR in low cigs. VFR on Sat
then diminishing again Sat night as off and on restrictions
continue into early next week.
&&
.MARINE...
NEAR TERM: Have used a 50/50 blend of the Nam and Gfs for
sustained winds. Currently sea surface temperature is around 40
F while air temperature is in mid 40s and this appears to be
preventing strongest winds from getting down to the surface. For
Waves: Currently a long fetch is developing across the Gulf of
Maine and extending well to the southeast into the Atlantic. The
fetch will be broken up by the wind shift later today. Wind wave
heights will build to 10-12 feet/9-10 seconds today. The wind
wave will transition to a southeasterly swell tonight but is not
expected to subside until Friday due to the length of the fetch.
Total Water Level: Will keep Base Tide Anomaly at +0.30 today
then gradually increase to 0.80 feet Thursday. Will make local
adjustment for fresh water runoff at high tides in Bangor.
SHORT TERM: Seas will remain aoa 5ft in southerly swell ahead of
next system moving north from the mid-Atlantic on Fri. Seas
remain above SCA levels thru the weekend with wind gusts only a
factor Sat morning.
&&
.HYDROLOGY...
A flood watch has been issued for Downeast into this afternoon
and across the north from this morning through Saturday. The
watch for Downeast is mainly for responses of small streams and
rivers to the heavy rainfall which may approach 2 inches in
some areas. The watch across the north is for the larger rivers
response to combined snow melt and rainfall. The rivers are
projected to steadily rise into early this weekend and may
approach flood stage by Saturday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Saturday afternoon for MEZ001>006-010-011-
031.
Flood Watch until 4 PM EDT this afternoon for MEZ015>017-029-
030-032.
MARINE...Small Craft Advisory until 10 AM EDT this morning for ANZ050-
051.
&&
Near Term...Mignone
Short Term...Farrar
Long Term...Farrar
Aviation...Mignone/Farrar
Marine...Mignone/Farrar
Hydrology...Mignone/FarrarHazardous weather outlook, Apr 26, 2:07 AM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
307 AM EDT Thu Apr 26 2018
MEZ001>006-010-011-031-270715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
307 AM EDT Thu Apr 26 2018
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SATURDAY
AFTERNOON...
This Hazardous Weather Outlook is for East Central Maine, Far
Northern Maine, North Central Maine, Northern Maine and West
Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-032-270715-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
307 AM EDT Thu Apr 26 2018
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Eastern Maine and Interior DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-270715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
307 AM EDT Thu Apr 26 2018
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 26, 5:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
643 AM EDT THU APR 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM FLOOD BAR HARBOR 44.39N 68.20W
04/26/2018 Hancock ME LAW ENFORCEMENT
MINOR STREET FLOODING IN TOWN
&&
PFFlood, Aroostook
- When
- April 26, 7:00 AM EST to April 28, 7:00 PM EST
- Where
- Aroostook County, 11.95 mi W of Daaquam to 11.75 mi ENE of Robinsons
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 46.606, -70.252
Numerous roads were flooded and closed due to run-off from heavy rain and snowmelt. Some roads were able to re-open once the water subsided. However...the flooding did damage some culverts and bridges which needed repairs. Portions of some roads were washed out. Numerous logging roads in the North Maine Woods were particularly impacted from the flooding with washouts and varying degrees of damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, April 26, 20181 event
- High Wind in New Mexico, April 26, 20181 event
- Flood in Arkansas, April 26 to 30, 20181 event
- Heavy Rain in Hawaii, April 26 to 27, 20181 event
- Hail in Georgia, April 26, 20180.75 in hail · 1 event
- Hail in South Carolina, April 26, 20180.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751886.